Texas, 2004

Hail in Texas, June 12, 2004

June 12, 2004 · NWS MAF · 6 events in 4 counties and zones

A supercell thunderstorm developed over Ward County, and propagated northeast along and just north of Interstate 20. This storm produced golfball size hail near Monahans.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A supercell thunderstorm developed over Ward County, and propagated northeast along and just north of Interstate 20. This storm produced golfball size hail near Monahans. Continuous nickel to quarter size hail was reported by law enforcement officials from Monahans Sandhills State Park northeast along Interstate 20 across extreme northwest Crane County and into southwest Ector County near mile marker 92. Numerous reports of nickel to quarter size hail also accompanied the storm from West Odessa to the Gardendale Community in northeast Ector County. Hailstones the size of tennis balls reportedly fell in Gardendale, but reports of damage were minimal. The storm continued to produce large hail to the size of nickels as it moved across northwest Midland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 1:01 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 1:01 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SAT JUN 12 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH PROGRESSING THROUGH
SOUTH CENTRAL NEW MEXICO EARLY THIS AFTERNOON.  SOME CU/ALTOCU
APPEARING ON VISIBLE IMAGERY...PORTENDING THINGS TO COME.

VERY DRY AIR MIXING DOWN OVER THE WESTERN CWA...SHARPENING AND
PROPAGATING DRYLINE EASTWARD.  THINK THE DRYLINE WILL BE SLIGHTLY
FURTHER WEST THAN MESOETA DEPICTING BY 13/00Z AS WINDS HAVE NOT
VEERED AS MUCH AS EXPECTED.  ATMOSPHERE IS VERY UNSTABLE TO THE EAST
OF THE DRYLINE WITH MUCAPE PROGGED TO BE 1500 TO 2000 J/KG AND LI/S
AROUND -3 C ALONG SAME BY LATE AFTERNOON.  H7 TO H5 LAPSE RATES NEAR
8 C/KM ARE ALSO PROGGED ALONG THE DRYLINE AS MID LEVEL LIFT
INCREASES FROM WEST TO EAST AHEAD OF ONCOMING SHORTWAVE TROUGH.
EXPECT ELEVATED THUNDERSTORMS TO DEVELOP BETWEEN 12/21Z AND 13/00Z
AS ABOVE INSTABILITY/LIFT WILL ACCOMPANIED BY AN 80 KT H25 JET AND
DIFFLUENT FLOW ALOFT.  0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE 35
TO 40 KT ACROSS THESE AREAS WHILE FORECAST SOUNDINGS INDICATING
INVERTED V CHARACTERISTICS.  WIND AND HAIL WILL INITIALLY BE THE
MAIN THREAT...BUT ISOLATED TORNADOES POSSIBLE AS LOW LEVEL WINDS
BACK LATE THIS AFTERNOON AND EVENING.  IT APPEARS AN MCS WILL FORM
LATER THIS EVENING AS H85 LLJ INCREASES.  LOW LEVEL MOISTURE VERY
PLENTIFUL...SO FLASH FLOODING WILL ALSO BE OF CONCERN MAINLY OVER
THE EASTERNMOST ZONES.

A LITTLE SKEPTICAL OF LOW CLOUDS DEVELOPING OVER THE EAST IN THE
MORNING...BUT SOME LOCATIONS MAY SEE FOG AFTER CLOUDS CLEAR OUT FROM
TSRA.  FORECAST LOWS LOOK GOOD SO LEFT THEM ALONE.  OTHERWISE...
TWEAKED WIND AND DEWPOINT GRIDS.

.LONG TERM...
SHOULD BE A QUIETER DAY SUNDAY AS THE SIGNIFICANT SOUTHERN STREAM
SHORTWAVE MOVES TO THE EAST WITH SUBSIDENCE IN ITS WAKE FOR MUCH OF
THE DAY. DRYLINE WILL MIX TO THE EASTERN PERMIAN BASIN BY LATE
SUNDAY AFTERNOON IN THE NORTHWEST FLOW ALOFT. WILL LEAVE OUT MENTION
OF THUNDER IN ZONES IN THE PERMIAN BASIN WITH SIGNIFICANT MIXING OUT
OF LOW LEVEL MOISTURE AND LACK OF SIGNIFICANT UPPER DISTURBANCE.
WILL LEAVE ISOLATED CONVECTION MENTION IN THE LOWER TRANSPECOS AND
BIG BEND WITH LINGERING INSTABILITY AND OROGRAPHICS THAT COULD AID
IN ANY POSSIBLE INITIATION.

WILL CONTINUE TO CONFINE ISOLATED POPS TO THE LOWER TRANSPECOS AND
BREWSTER COUNTY ON MONDAY AS THIS WILL BE ONLY AREA WHERE ENOUGH
INSTABILITY AND LOW LEVEL CONVERGENCE COEXIST. BY TUESDAY THE LOW
LEVEL MOISTURE WILL BEGIN TO RETROGRADE BACK TOWARD THE HIGHER
TERRAIN OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO COURTESY OF
UPSLOPE FLOW. WILL CONTINUE THE ISOLATED POPS MAINLY SOUTH AND WEST
OF THE PECOS RIVER FOR CONVERGENCE ALONG DRY LINE AND OROGRAPHIC
UPSLOPE FLOW IN THE HIGHER TERRAIN. WEAK FLOW ALOFT WILL NOT BE
FAVORABLE FOR STORMS TO MOVE MUCH EAST INTO THE PERMIAN BASIN.

BY WEDNESDAY THE DISTURBANCE CURRENTLY NEAR THE BAY OF CAMPECHE
MAY BECOME A PLAYER ACROSS THE EXTREME EAST IF IT TRANSLATES AS
FAR WEST AS THE ECMWF DEPICTS. WILL SHOTGUN ISOLATED POPS IN
UPSLOPE FLOW AND SHORTWAVE/SURFACE TROUGH IN THE WEST AND IN
THE EAST DUE TO THE AFOREMENTIONED DISTURBANCE.

AT THIS TIME WILL LEAVE THE WEDNESDAY THROUGH SATURDAY PERIODS ALONE
IN THE DATABASE DEPICTING ISOLATED CONVECTION DUE TO PROXIMITY
AND UNCERTAIN TRACK OF THE GULF DISTURBANCE AND MOIST UPSLOPE FLOW
IN THE WEST/HIGHER TERRAIN. POPS MAY NEED TO BE RAISED FRIDAY AND
SATURDAY AS A NORTHERN STREAM COLD FRONT MAY BE MOVING INTO THE
SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  99  71  98 /  60  10  10   0
CARLSBAD NM               67 100  65 101 /   0   0   0   0
DRYDEN TX                 71  95  72  97 /  60  10  10  10
FORT STOCKTON TX          71 100  72 100 /  20  10  10  10
GUADALUPE PASS TX         63  95  66  97 /   0   0   0   0
HOBBS NM                  67 100  62  99 /  10   0   0   0
MARFA TX                  63  92  58  94 /  10   0   0  10
MIDLAND INTL AIRPORT TX   70  98  72  99 /  40   0   0   0
ODESSA TX                 70  99  72 100 /  30   0   0   0
WINK TX                   70 106  69 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/12
Hazardous weather outlook, Jun 12, 1:15 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT SAT JUN 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...THE LOWER
TRANS PECOS...AND INTO THE BIG BEND REGION.  THUNDERSTORMS MAY
INITIATE BY LATE AFTERNOON NEAR THE PECOS RIVER TO THE BIG BEND
REGION.  THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING.

THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY SPREAD NORTH
DURING THE EARLY EVENING HOURS TO INCLUDE THE CENTRAL AND EASTERN
PERMIAN BASIN.  LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY
RAINFALL AND DEADLY LIGHTNING...WILL BE THE MAIN THREATS GENERALLY
ALONG AND EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT
STOCKTON...TO THE BIG BEND REGION.  HOWEVER ISOLATED TORNADOES WILL
ALSO BE POSSIBLE BY MID EVENING...ESPECIALLY ACROSS THE EASTERN
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

AKL

In the hours before

Special weather statement, Jun 12, 2:30 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT JUN 12 2004

TXZ047-048-051>053-061>063-068>070-075-081-082-130200-
BIG BEND AREA-BORDEN-CRANE-ECTOR-GLASSCOCK-HOWARD-MARTIN-MIDLAND-
MITCHELL-PECOS-REAGAN-SCURRY-TERRELL-UPTON-
330 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #450 UNTIL
900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS:

THIS WATCH INCLUDES 14 COUNTIES IN WEST TEXAS:

BREWSTER...BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
TERRELL AND UPTON

THIS TORNADO WATCH INCLUDES THE CITIES OF BIG LAKE...BIG SPRING...
COLORADO CITY...FORT STOCKTON...GARDEN CITY...MIDLAND...ODESSA AND
SNYDER.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS
REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER
IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 78 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ward

When
June 12, 4:24 PM CST to 4:40 PM CST
Where
Ward County, Monahans
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.583, -102.900

Hail, Crane

When
June 12, 4:38 PM CST to 4:42 PM CST
Where
Crane County, 30 mi NW of Crane
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -102.717

Hail, Ector

When
June 12, 4:40 PM CST to 4:45 PM CST
Where
Ector County, 10 mi SW of Penwell
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -102.717

Law enforcement officials reported a swath of large hail along Interstate 20 from the city of Monahans in Ward County, northeast to mile marker 92 in southwest Ector County. Hail up to the size of golfballs was reported in the vicinity of Monahans. Quarter size hail was observed northeast of Monahans along the interstate in extreme northwest Crane County and in southwest Ector County.

Hail, Ector

When
June 12, 4:55 PM CST to 5:35 PM CST
Where
Ector County, 8 mi W of Odessa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.500

Numerous reports of large hail were received along a swath from West Odessa northeast to the Gardendale community. The hail ranged in size from nickels to quarters.

Hail, Ector

When
June 12, 5:33 PM CST
Where
Ector County, Gardendale
Measured
2.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.417

Tennis ball size hail was reported in Gardendale. Minor roof and vehicle damage was reported.

Hail, Midland

When
June 12, 5:36 PM CST
Where
Midland County, 12 mi WNW of Midland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.067, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405450, 5405451, 5405452, 5405453, 5405454, 5405530.